New Mexico, 2013

High Wind in New Mexico, December 3 to 4, 2013

December 3 to 4, 2013 · NWS ABQ · 17 events in 10 counties and zones

A powerful jet stream that shifted into New Mexico from the eastern Pacific Ocean focused periodic strong winds over the region on the 3rd and 4th. The strongest winds impacted the higher terrain and along the east slopes of the central mountain chain.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful jet stream that shifted into New Mexico from the eastern Pacific Ocean focused periodic strong winds over the region on the 3rd and 4th. The strongest winds impacted the higher terrain and along the east slopes of the central mountain chain. Peak wind gusts between 60 and 70 mph were common across the region with even some damage reported southwest of Corona. An extended period of bitter cold, snow, low clouds, and freezing fog impacted the state after the powerful jet stream pulled away from the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 3, 11:01 AM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Dec 3, 11:01 AM MST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1101 AM MST TUE DEC 3 2013

.AVIATION...
18Z TAF CYCLE
WEST WIND ALOFT TO INTENSIFY TODAY AND ESPECIALLY TONIGHT WITH
EMPHASIS IN GENERAL VCNTY OF CENTRAL MT CHAIN AND OVER WRN NM AS
THE UPPER JET CONTINUES TO SAG SWD AND SFC LOW FCST TO BE LOCATED
VCNTY FAR SE CO NEAR 04/00Z AND WILL DROP SOUTH OVERNIGHT AS A
BACK DOOR COLD FRONT DROPS ACROSS NE AND E CENTRAL NM. WIND GUSTS
TO REACH BETWEEN 30 AND 45 KTS TODAY OVER SOME OF THE HIGHER
TERRAIN AND AT SCATTERED LOCALES UP TO 100 MILES OR SO E OF
CENTRAL MT CHAIN AND PERHAPS AS HIGH AS 45 TO 60 KTS IN SOME OF
THESE AREAS LATER TONIGHT AND ESPEC WED. IN HIGH AND MID CLOUDS TO
PERSIST OR EVEN DECREASE NEXT 6 TO 12 HRS ACROSS CENTRAL THIRD OF
NM...BUT MAY INCREASE SOME TO THE NORTH. CIGS TO LOWER AND THICKEN
SOME AFTER ABOUT 12Z WED...BUT SHOULD STAY IN VFR RANGE THROUGH
END OF FCST PERIOD 18Z WED DESPITE A FEW LIGHT SHOWERS ENTERING OR
GETTING VERY NEAR NW QUARTER OF NM AFTER MID MORN WED. A FEW
HIGHER MT OBSCURATIONS POSSIBLE IN THIS AREA AFTER 14Z WED.

43

&&

.PREV DISCUSSION...341 AM MST TUE DEC 3 2013...
...SIGNIFICANT CHANGES TO NEW MEXICO WEATHER THIS WEEK...

VERY CHALLENGING FORECAST AHEAD FOR THE REST OF THE
WEEK. WIND HIGHLIGHTS HAVE ALREADY BEEN ISSUED WITH PREVIOUS
SHIFTS...AND SOME ADJUSTMENTS/EXPANSIONS WILL BE MADE WITH THIS
FORECAST PACKAGE. THUS FAR...NO HIGH SPEEDS HAVE BEEN OBSERVED AT
ANY AUTOMATED OBSERVATION SITES...BUT IT IS DIFFICULT TO IGNORE
THE 50-65KT WIND SPEEDS ADVERTISED OVER THE HIGH TERRAIN TODAY AND
TONIGHT. AT THE VERY LEAST...THIS WOULD SUGGEST POTENTIAL FOR VERY
STRONG TO PERHAPS DAMAGING WINDS AT RIDGE TOPS OF THE SANGRE DE
CRISTOS...SANDIAS...AND SACRAMENTO/CAPITAN MOUNTAINS.
HOWEVER...FROM THERE THE WIND PICTURE IS COMPLICATED DUE TO
ABUNDANT HIGH CIRRUS AND HAMPERED VERTICAL MIXING THAT IS EXPECTED
FOR LOWER ELEVATION AREAS. WILL KEEP PREVIOUS HIGH WIND WARNING
AND ADVISORIES GOING WHILE CHANGING THE WATCH TO AN ADVISORY IN
THE WESTERN ZONES. THESE WIND HIGHLIGHTS WILL RUN THROUGH THE
OVERNIGHT AND INTO WEDNESDAY AS SPEEDS ALOFT WILL BE SLOW TO
DECREASE WITH UPPER JET STILL ORIENTED OVER NM.

TEMPERATURES WILL BE TRICKY TOO WITH ABUNDANT CIRRUS LIKELY
LIMITING HEATING SOME TODAY. LOW CLOUDS ARE NOT EXPECTED TO BE AN
ISSUE IN THE NORTHWESTERN ZONES...BUT DOWNSLOPING WINDS WILL ALSO
OFFER A FEW DEGREES OF WARMTH...ESPECIALLY TO THE LEE OF THE
CENTRAL MOUNTAIN CHAIN.

AS THE STRONG SOUTHWESTERLIES ALOFT CONTINUE TO BUFFET THE STATE
INTO WEDNESDAY...SOME COLD AIR ADVECTION WILL BE WORKING INTO
NORTHERN NEW MEXICO FROM THE TWO-SEGMENTED FRONTAL INVASION.
PRECIPITATION WILL ALSO BEGIN TO INFILTRATE THE STATE...MOSTLY IN
THE NORTH CENTRAL TO NORTHWESTERN ZONES. HAVE HEDGED BELOW MOS
TEMPERATURE GUIDANCE IN THE NORTHERN ZONES WITH ANTICIPATION THAT
THE FRONTAL SEGMENTS WILL OUTRUN THE MODEL DEPICTIONS. ALL OF THIS
IN SPITE OF DECENT AGREEMENT ON SURFACE LOW PLACEMENT AND TIMING
OF THE COLD AIR ADVECTION. AS MENTIONED ABOVE...WIND HIGHLIGHTS
ARE OUT FOR WEDNESDAY...BUT MAY NEED TO REFINED BY SUBSEQUENT
SHIFTS TO PLAY TO ONGOING TRENDS. MIXING MAY BE POOR AGAIN IN
LOWER ELEVATIONS WITH ANOTHER DAY OF EXCESSIVE HIGH CIRRUS CLOUDS.

HARSHER IMPACTS WILL BEGIN UNFOLDING WEDNESDAY NIGHT AS
PRECIPITATION ORIENTS ALONG FRONTOGENETICAL BANDING IN SW-NE
FASHION. CENTRAL TO WESTERN ZONES WILL PICK UP THEIR MOST
SIGNIFICANT SNOW AMOUNTS DURING AND IMMEDIATELY BEHIND THE FRONTAL
PASSAGE. IN THE EAST THE BACK DOOR FRONTAL SEGMENT WILL OFFER
UPSLOPING COUPLED WITH SOME ISENTROPIC UPGLIDE NEAR AND JUST TO
THE LEE OF THE CENTRAL MOUNTAIN CHAIN. THE 00Z NAM PAINTED SOME
CONVERGENCE OF VARIOUS FORCING OVER THE EAST SLOPES OF THE
SOUTHERN SANGRES WITH A QPF BULLS-EYE...BUT SUBSEQUENT 06Z HAS
LOST THIS DEPICTION. OVERALL...FEEL THAT SNOWFALL AMOUNTS WOULD BE
WITHIN ADVISORY LEVELS IN MOST ZONES...BUT THE NORTHERN MOUNTAINS
WILL BE THE EXCEPTION...NAMELY THE SAN JUANS/TUSAS AND THE EAST
SLOPES OF THE SANGRES. WILL HOIST A WINTER STORM WATCH WITH THIS
PACKAGE FOR THE WEDNESDAY NIGHT TO THURSDAY TIME FRAME FOR MOST OF
THE NORTHERN HIGH TERRAIN ZONES AND THE UPPER RIO GRANDE VALLEY
NEAR TAOS WHERE HIGHER AMOUNTS ARE EXPECTED.

NOT TO BE FORGOTTEN IS THE BITTER COLD AIR THAT WILL ACCOMPANY THE
TROUGH AS IT SAGS OVER THE WESTERN TO CENTRAL CONUS. KEEPING IN
MIND THE ARCTIC NATURE OF THIS AIRMASS...MOST LOCATIONS ACROSS
NORTHERN NM MAY EXPERIENCE JUST AS MUCH IMPACT FROM THE FRIGID
TEMPERATURES AS THEY WILL FROM THE SNOW...ESPECIALLY IN THE
NORTHEAST. EUROPEAN MOS HAS AN ADVERTISED HIGH OF 6F FOR CLAYTON
ON THURSDAY. DID NOT GO THIS LOW...BUT NONETHELESS THE IMPACTS
FROM THE COLD WILL BE SUBSTANTIAL AND LONG-LIVED.

PRECIPITATION MAY WIND DOWN THURSDAY NIGHT AND INTO FRIDAY IN THE
EASTERN ZONES...BUT THE COLD TEMPERATURES WILL LINGER INTO THE
WEEKEND. ANOTHER ADVERTISED TROUGH BY SUNDAY AND MONDAY WILL
REINFORCE THIS TOO.

52

.FIRE WEATHER...
WENT AHEAD AND UPGRADED THE FIRE WEATHER WATCH TO A WARNING FOR
ZONE 108 FOR THIS AFTERNOON. LOOKS LIKE A MARGINAL EVENT HOWEVER.
NOT CERTAIN OF THE STATE OF FUELS OUT THERE AND A FORECAST HAINES
OF 4 TO 5 MAY BE LIMITING FACTORS.

MORE UNCERTAINTY REGARDING THE OVERALL WIND FORECAST TODAY AND
WEDNESDAY. MODELS SLOWER AND NOT AS ENTHUSED ABOUT BRINGING IN THE
STRONGER WINDS ALOFT CURRENTLY AND DURING THE DAY TODAY.
CONSIDERING THE CONSIDERABLE AMOUNTS OF CIRRUS AND FORECAST LOW
MIXING HTS AS WELL AS LOWER GUIDANCE WIND SPEED VALUES...RATCHETED
DOWN WIND SPEEDS. THE UPPER JET AND STRONGER MT TOP WINDS STILL
FORECAST TO INTENSIFY TONIGHT AND WEDNESDAY. FORECAST MIXING HTS
ALSO INCREASE WEDNESDAY. VENTILATION TODAY WILL REMAIN POOR TO
MARGINALLY FAIR THROUGH THE RGV AND SANGRE DE CRISTO MTS WHILE GOOD
TO EXCELLENT WEST OF THE CONTDVD AND OVER THE EAST CENTRAL AND NE
PLAINS. A SIGNIFICANT IMPROVEMENT IN VENT RATES STILL FORECAST
WEDNESDAY. EVEN THOUGH WINDS EXPECTED TO PICK UP WEDNESDAY...HIGHS
WILL BE COOLER...THEREFORE ELIMINATING THE POTENTIAL FOR CRITICAL
CONDITIONS.

CHANCES FOR WETTING PRECIPITATION INCREASE WEDNESDAY AND PERSIST
THROUGH THURSDAY BEFORE DIMINISHING FRIDAY. WITH AN UNSEASONABLY
COLD AIR MASS TO OVERSPREAD THE FORECAST AREA BY THURSDAY...MUCH OF
THE PRECIPITATION WILL FALL AS SNOW...WITH HIGHER AMOUNTS AT THIS
TIME APPEARING TO FAVOR THE NORTHERN HIGH TERRAIN AND NORTHEAST
HIGHLANDS AND PLAINS. THURSDAYS HIGHS WILL BE AS MUCH AS 35 DEGREES
BELOW AVERAGE IN THE NORTHEAST AND EAST CENTRAL...AND MAY NOT CLIMB
OUT OF THE TEENS TO MID 20S. VENT RATES CRATER IN THE EAST THURSDAY
BUT REMAIN GOOD TO EXCELLENT WEST. WIDESPREAD POOR TO MARGINAL FAIR
VALUES FORECAST FOR FRIDAY.

FOR THE WEEKEND AND EARLY NEXT WEEK...THE UNSEASONABLY COLD AIR MASS
WILL LINGER...BUT WILL SLOWLY MODIFY...IF IT/S NOT REINFORCED BY
ADDITIONAL DISTURBANCES MOVING THROUGH THE COLD UPPER TROUGH OVER
THE ROCKIES. CHANCES FOR SNOW INCREASE FOR THE NORTH AND WEST LATE
SATURDAY INTO SUNDAY BUT A SIGNIFICANT STORM IS NOT EXPECTED. MODEL
DIFFERENCES ABOUND FOR THE MIDDLE TO LATER PORTION OF NEXT WEEK. THE
ECMWF INDICATES THE UPPER TROUGH WILL LOSE IT/S GRIP ON THE DESERT
SW AS WEAK RIDGE OR AT LEAST WEAKER NW FLOW ALOFT PREVAILS. THE GFS
MAINTAINS THE SPLIT FLOW PATTERN AND BRINGS ANOTHER STORM SYSTEM TO
THE REGION.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM MST WEDNESDAY FOR THE FOLLOWING ZONES...
NMZ510-511-522-524-525-527-531-532-537-539-540.

RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ108.

HIGH WIND WARNING UNTIL 5 PM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ512>515-521-523-526-528-529-533.

WIND ADVISORY UNTIL 5 PM MST WEDNESDAY FOR THE FOLLOWING ZONES...
NMZ502-505-506-508.

WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES...NMZ510-512>516-527.

&&
Hazardous weather outlook, Dec 3, 5:44 AM MST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MST TUE DEC 3 2013

NMZ501>540-041300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MST TUE DEC 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL STRENGTHEN TODAY ACROSS THE MOUNTAINS AND ADJACENT
HIGHLANDS OF NORTHERN AND CENTRAL NEW MEXICO. WIND ADVISORIES AND
HIGH WIND WARNINGS HAVE BEEN POSTED FOR MANY HIGH TERRAIN ZONES
WITH THE STRONGEST SPEEDS EXPECTED TO IMPACT THE CENTRAL MOUNTAIN
CHAIN WHERE SOME GUSTS AS HIGH AS 55 OR 60 MPH MAY OCCUR. THE
STRONG WINDS ARE EXPECTED TO CONTINUE TONIGHT...PRIMARILY OVER THE
HIGHEST RIDGE TOPS AND PEAKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS WILL BE SLOW TO DIMINISH OVER THE HIGH TERRAIN AREAS ON
WEDNESDAY WITH SOME AREAS CONTINUING TO OBSERVE HAZARDOUS SPEEDS.

BY LATE WEDNESDAY A SIGNIFICANT UPPER LEVEL DISTURBANCE AND
ATTENDANT ARCTIC AIRMASS WILL BEGIN SAGGING SOUTHWARD INTO NEW
MEXICO. SNOW WILL BREAK OUT OVER NORTH CENTRAL TO NORTHWESTERN
PARTS OF THE STATE WEDNESDAY AFTERNOON...SPREADING FARTHER SOUTH
AND EAST INTO WEDNESDAY NIGHT AND THURSDAY. SEVERAL INCHES TO
POSSIBLY A FOOT OF SNOW CAN BE EXPECTED IN THE NORTHERN MOUNTAINS
OF NEW MEXICO WITH LESSER AMOUNTS OF A COUPLE TO A FEW INCHES
POSSIBLE IN MANY OTHER AREAS OF NORTHERN AND CENTRAL NEW MEXICO.

IN ADDITION TO THE SNOWFALL...THE BITTERLY COLD TEMPERATURES WILL
POSE SIGNIFICANT IMPACTS TO RESIDENTS AND TRAVELERS THROUGHOUT
NORTHERN NEW MEXICO. AREAS IN THE NORTHEASTERN PART OF THE STATE
ARE EXPECTED TO UNDERGO ALMOST FOUR DAYS OF CONTINUOUS SUB-
FREEZING TEMPERATURES. PREPARATIONS TO WINTERIZE YOUR
HOMES...VEHICLES...AND PET SHELTERS SHOULD BE FINALIZED
IMMEDIATELY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HIGH WIND GUSTS TODAY TO THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE. YOU CAN SUBMIT YOUR WIND
REPORTS ONLINE AT WEATHER.GOV/ABQ...VIA PHONE AT
1.888.386.7637...OR ON TWITTER USING THE HASHTAG #NMWX.

52

Event by event

17 high wind. Local standard time, as filed.

High Wind, Sandia/Manzano Mountains

When
December 3, 2:30 PM MST to 2:45 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public

Top of Sandia Tram.

High Wind, Northeast Highlands

When
December 3, 2:48 PM MST to 3:48 PM MST
Where
Northeast Highlands forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

High Wind, South Central Highlands

When
December 4, 9:00 AM MST to 9:30 AM MST
Where
South Central Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

North Oscura Peak.

High Wind, Southwest Mountains

When
December 4, 9:40 AM MST to 9:45 AM MST
Where
Southwest Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

High Wind, West Central Plateau

When
December 4, 10:09 AM MST to 10:14 AM MST
Where
West Central Plateau forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

High Wind, Northeast Highlands

When
December 4, 10:39 AM MST to 12:39 PM MST
Where
Northeast Highlands forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

High Wind, Eastern Lincoln County

When
December 4, 11:20 AM MST to 11:30 AM MST
Where
Eastern Lincoln County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

High Wind, Central Highlands

When
December 4, 11:26 AM MST to 2:53 PM MST
Where
Central Highlands forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

Peak sustained winds at 253pm.

High Wind, South Central Mountains

When
December 4, 11:35 AM MST to 2:35 PM MST
Where
South Central Mountains forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
ASOS

Several hours of high sustained winds at KSRR.

High Wind, South Central Mountains

When
December 4, 11:55 AM MST to 2:55 PM MST
Where
South Central Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
ASOS

High Wind, Southwest Chaves County

When
December 4, 1:36 PM MST to 1:41 PM MST
Where
Southwest Chaves County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

High Wind, Northeast Highlands

When
December 4, 1:44 PM MST to 2:44 PM MST
Where
Northeast Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

High Wind, South Central Highlands

When
December 4, 2:00 PM MST to 3:00 PM MST
Where
South Central Highlands forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager

Channeling winds around Gallinas Peak produced damaged to communications tower and toppled several trees in the area.

High Wind, Central Highlands

When
December 4, 2:53 PM MST to 2:58 PM MST
Where
Central Highlands forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

High Wind, Santa Fe Metro Area

When
December 4, 3:00 PM MST to 3:14 PM MST
Where
Santa Fe Metro Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Mesonet reported peak wind of 60 mph and ASOS 58 mph.

High Wind, South Central Highlands

When
December 4, 3:15 PM MST to 3:30 PM MST
Where
South Central Highlands forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

North Oscura Peak.

High Wind, Sandia/Manzano Mountains

When
December 4, 3:20 PM MST to 4:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public

Top of Sandia Tram.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479794, 479795, 479796, 479797, 479798, 479799, 479800, 479801, 479802, 479803, 479804, 479805, 479806, 479807, 479808, 479809, 479810.